Vitamin D, the “sunshine vitamin” is essential for general growth, keeping bones strong and healthy, ensuring that muscles, heart, brain and lungs function optimally, and fighting infections. That makes it a pretty powerful ally in the quest for health and well-being.
This vitamin is unique in that the body can manufacture it in the presence of sunlight. It’s also available in supplement form and in small quantities in our food.
Deficiency of Vitamin D is connected to lowered immunity and susceptibility to auto-immune diseases like Type 1 diabetes, multiple sclerosis and rheumatoid arthritis (RA)
Read on to understand more about the role of Vitamin D in RA.
1: Why Aren’t You Getting Enough Vitamin D?
It’s probably the easiest vitamin to get – all you need to do is soak in the sun for a while every day, and you don’t need to wait till you’re tanned. Based on the time of day, location and your original skin color, Vitamin D absorption takes place at different rates.
Sadly, today we and our children spend more time indoors and don’t get enough Vitamin D in our diets.
Do you ensure that you spend enough time in the sun?
2: How Much Time In the Sun?
Excessive sun-exposure is linked to premature aging of skin, skin cancer, migraine headaches and sunstroke/heat-stroke, dehydration etc. You need just about 15 minutes of sun-exposure on bare skin to give you 20,000 IUs (International units), while the average person requires just 600 IUs daily.
Older people, those with darker-toned skin and people with digestive disorders make lower amounts. If you’re planning to stay longer in the sun, don’t forget to apply sunscreen.
Is your sun-exposure limited because of your age, work or life-style?
3: Certain Medications Inhibit Vitamin D Absorption
Some drugs tend to interfere with the body’s ability to absorb Vitamin D. Certain laxatives, steroids, anti-cholesterol and anti-seizure medications and corticosteroids prescribed for RA are among these.
Your doctor can adjust the dosage of Vitamin D supplements if you’re on any of these. Some medications like digoxin (heart-medication) may raise calcium-levels, causing abnormal heart-rhythms. Your doctor or pharmacist can advise you about this.
Are you taking any of these medications? How has your doctor adjusted your Vitamin D dosage?